New York, 2017

Hail in New York, August 15, 2017

August 15, 2017 · NWS ALY · 2 events in 1 county or zone

An upper level disturbance tracked through the area during the afternoon hours of Tuesday, August 15th, 2017. This allowed for isolated showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level disturbance tracked through the area during the afternoon hours of Tuesday, August 15th, 2017. This allowed for isolated showers and thunderstorms to develop. These storms resulted in two sub-severe hail reports Herkimer County, NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 15, 12:29 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 15, 12:29 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Albany NY
129 PM EDT Tue Aug 15 2017

.SYNOPSIS...
An upper level disturbance ahead of a cold front will allow for some
isolated to scattered showers and thunderstorms this afternoon and
into the early evening. A few of the thunderstorms could be strong
to severe northeast of Albany.  Dry weather will return for
Wednesday and Thursday with temperatures continuing to be close to
normal levels for mid-August. Unsettled weather will return by
Friday with some showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 121 PM EDT...The latest GOES-16 visible and IR imagery
still show quite a bit of cloud cover from the Capital
Region/Eastern Catskills/Southern VT south and east. The low
stratus is hanging tough over western New England. High clouds
north and west of the warm front south of Long Island southwest
to srn NJ and the Delmarva region continue to drift over the
southern zones too.

We are seeing quite a bit of CU formation over the sern
Dacks/west-cntral Mohawk Valley into the Lake George Region.
These areas will be more susceptible for isold-sct thunderstorm
development between 1-4 pm. We are seeing showers and
thunderstorms develop over western NY and heading into the
Finger Lakes Region ahead of the strong short-wave.

The latest SPC EMC RAP analysis shows SBCAPEs in the 500-1000
J/kg range north and west of the Tri Cities. The effective bulk
deep shear is around 40 kts. The mid-level lapse rates are not
steep, but some cooling of the mid-levels and weak height falls
will occur with the short-wave.

Modifying the 12Z/BUF sounding to 81F/64F at the sfc yields
around 1500 J/kg CAPE, which is not unreasonable across some
northern areas by lat afternoon given dewpoints are already
in the lower/mid 60s, and temps in the 70s where sunshine has
occurred.

Believe some stronger storms may be possible north/northeast of
Albany with the main threats for strong gusty winds and hail
within any stronger multicells or an isolated supercell.

The latest 3-km HRRR and NAM Ref products both show some
isolated thunderstorms trying to form into a line over the
northern Catskills/Capital Region/southern VT and then falling a
part between 5-8 pm.

SPC continues the Marginal Risk north/northeast of Albany.
Believe locations south will be more stable in the marine-type
air mass, and thunderstorms should weaken moving into those
areas. A few showers ahead of the warm front may even graze the
mid-Hudson Valley and NW CT.

Expect highs to reach the mid 70s to around 80F in valley
areas, with mainly upper 60 to mid 70s across higher elevations.
Actually, some of the coolest highs could be across portions of
the mid Hudson Valley/Litchfield Hills and Berkshires where the
clouds hang in. These locations may only reach the lower to mid
70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
The threat for showers and thunderstorms will end from west to
east this evening, as the shortwave starts to head east of the
area and the surface cold front will be moving across the area.
Most areas should be done with seeing rainfall by midnight and
skies will start to clear out. Any areas that see rainfall today
and that clear out could see some patchy fog late tonight. Lows
temps will mainly be in the upper 50s to mid 60s.

Another area of high pressure from southern Canada looks to
build towards the area for Wednesday. Temps will vary from north
to south, as northern areas will likely be in the 70s with
comfortable levels of humidity. However, valley areas for the
Capital Region on southward look to be warm, with highs in the
low to mid 80s and dewpoints still in the upper 50s to mid 60s,
as the drier and cooler air won't have completely worked its way
into the area just yet. Sky cover will generally be partly to
mostly sunny on Wednesday.

With light/calm winds and clearing skies, good radiational
cooling is expected for Wednesday night, with lows in the 50s.
Some patchy fog will be possible once again for typical river
valley locations.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Global model consensus favors the ridge axis will linger a bit
longer and delay the onset of the synoptic change coming late in the
week and continuing into the weekend.

Thursday, ridge axis will transverse the region keeping the weather
dry with an increase in cloud coverage.  With the delay onset of
both clouds and precipitation, should be a nice mid-August day with
temperatures in the afternoon ranging generally between 75-80F.

Both warm advection and moisture transport from the southeast Conus
will allow for clouds and the chances for precipitation on the
increase through the overnight period.  Best mid level instability
per consensus of the Showalter Index points toward at least a slight
chance for thunderstorms across eastern NY overnight.  Along with
the clouds and the chance of precipitation increasing, overnight
lows are expected to be within a few degrees of 60F across majority
of the region.

The warm front will either clear our region Friday or become quasi-
stationary across our western New England counties as rain-cooled
airmass may linger through the day.  Regardless of solution, it
would appear a convective instability gradient may evolve across our
CWA with the best instability axis along and west of the Hudson.  We
will keep PoPs high and continue with the chance of thunderstorms
across the entire region as confidence in frontal placement is quite
low at this time.

As main surface low across the Great Lakes region lifts northward
Friday night, mid-level dry slot should approach therefore reducing
precip coverage across the region.  We will retain the chance for
showers as broad southwest flow regime and embedded short waves may
be enough to touch off some showers.

The weekend can be summarize with troughiness and unsettled
conditions for the northeast corridor.  While discrepancies remain in
the details at this far in the future, ensemble trends favor
additional cloud coverage and the chance for showers.  Some of the
members indicate a wave moving through the Tennessee Valley may
tightening the baroclinicity for a band of concentrated rainfall to
move across our eastern areas later Saturday into Saturday night. We
will include a chance for thunder at this time as we monitor trends.
Temperatures of 75-80F for valley locations with otherwise 70s for
highs and overnight lows within a few degrees of 60F.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
An upper level disturbance and cold front will approach from the
west this afternoon, and pass through this evening. High
pressure will then build across from the Great Lakes region for
Wednesday.

For this afternoon, areas of MVFR Cigs will persist at KPSF, and
may occasionally occur elsewhere. Also, isolated/scattered
showers and thunderstorms will develop across central NYS and
move eastward later this afternoon. These may impact KGFL, KALB
and KPSF between roughly 19Z/Tue-01Z/Wed. Showers/storms may
decrease before reaching KPOU, so with more uncertainty, held
off mention at this time. Brief periods of MVFR/IFR Cigs/Vsbys
will be possible within heavier showers/thunderstorms.

For tonight, low stratus clouds are expected to reform, although
it remains somewhat unclear if lower level fog may also develop.
It appears that fog would be more likely to form in any areas
which receive showers/thunderstorms this afternoon/evening. So,
periods of IFR/LIFR are possible after 08Z/Wed, esp at KPSF and
KGFL, with slightly lower chances at KALB/KPOU.

Lingering low clouds/fog may take some time to lift/mix out
Wednesday morning, perhaps not until 13Z-16Z/Wed. Thereafter,
expect mainly VFR conditions.

Winds will be mainly from the south to southwest this afternoon
at 5-10 KT, and should trend to near calm tonight. Winds will
become north to northwest around daybreak Wednesday at 5-10 KT
and should continue through Wednesday morning.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: High Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: Low Operational Impact. Slight Chance of SHRA.
Sunday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
There will be a chance for showers and thunderstorms today,
mainly this afternoon into this evening. Although thunderstorms
may produce locally heavy rainfall, not all areas will see
rainfall today.

RH values will fall to around 60 percent this afternoon with
south to southwest winds around 5 to 10 mph. No precipitation is
expected tomorrow, as drier air is expected to move into the
area, with minimum RH values in the afternoon of 40 to 45
percent. Northwest winds will be 5 to 15 mph on Wednesday.

&&

.HYDROLOGY...
There will be a chance for isolated to scattered showers and
thunderstorms today, mainly for this afternoon and evening, but
not all areas will see rainfall. The rainfall amounts will
vary, with some areas only seeing a few hundredths of an inch
and other spots receiving heavier amounts. At this point, no
flooding of rivers and streams is anticipated, but any
thunderstorms will be capable of producing locally heavy
downpours.

After dry weather tomorrow into Thursday, some additional
showers and thunderstorms are possible Thursday night into the
weekend. Rainfall amounts are still variable from the guidance,
but some areas may see over an inch of rainfall, especially
northern parts of the area. This will ultimately depend on the
exact track of showers and thunderstorms, which is still unknown
at this time.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.EQUIPMENT...
The KENX radar will be down into Wednesday due to an azimuthal
gearbox and motor problems. A Radar Operations Center
technician will potentially arrive to assist the ALY tech staff
repairing and further diagnosing the radar on WED.

In addition, KGFL ASOS continues to experience intermittent
outages

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis/Wasula
NEAR TERM...KL/Wasula
SHORT TERM...Frugis
LONG TERM...BGM
AVIATION...KL
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
EQUIPMENT...
Hazardous weather outlook, Aug 15, 9:06 AM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1006 AM EDT Tue Aug 15 2017

CTZ001-013-MAZ001-025-NYZ032-038-040-047>049-051-052-058>061-063>066-
161100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Southern Herkimer-Montgomery-
Schoharie-Western Schenectady-Eastern Schenectady-Western Albany-
Eastern Albany-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
1006 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, and Herkimer, Montgomery, Albany,
Schenectady, Schoharie, Greene, Columbia, Ulster and Dutchess
Counties in east central New York.

.DAY ONE...Today and Tonight.

There is a chance for thunderstorms this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ033-039-041>043-050-053-054-082>084-VTZ013>015-161100-
Hamilton-Southern Fulton-Northern Saratoga-Northern Warren-
Northern Washington-Southern Saratoga-Western Rensselaer-
Eastern Rensselaer-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
1006 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for Hamilton, Warren, Washington
Fulton, Saratoga, Rensselaer Counties of eastern New York and
southern Vermont.

.DAY ONE...Today and Tonight.

There is a chance for thunderstorms this afternoon into this evening.
There is a marginal risk for a few of these thunderstorms to be
severe, with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Aug 15, 2:52 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
352 PM EDT TUE AUG 15 2017

NYZ038-152030-
Southern Herkimer-
352 PM EDT TUE AUG 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HERKIMER COUNTY...

At 351 PM EDT, a thunderstorm was located over New Hartford, moving
east southeast at 20 mph.

Winds in excess of 40 mph are possible with this shower.

This shower will be near...
  Ilion, Herkimer, Mohawk, Frankfort and Cedarville around 430 PM
  EDT.

Other locations impacted by this shower include Jersalem Hill, West
Frankfort, Spinnerville, Corrado Corners, Cedar Lake, Countryman,
North Ilion, Gulph, South Columbia and South Ilion.

LAT...LON 4316 7513 4314 7486 4284 7494 4291 7510
      4286 7514 4286 7521 4288 7521 4288 7520
      4305 7522
TIME...MOT...LOC 1951Z 281DEG 17KT 4308 7532

KSL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Herkimer

When
August 15, 3:22 PM EST
Where
Herkimer County, 3.15 mi SSW of Frankfort
Measured
0.75 in hail
Reported by
Public
Coordinates
42.990, -75.100

Estimated penny size hail was reported at a golf course.

Hail, Herkimer

When
August 15, 3:40 PM EST
Where
Herkimer County, 1.47 mi NNE of Columbia Center
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.950, -75.020

A report of nickel size hail was reported near Getman Corners in Herkimer county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720187, 720188.